What are the adverse effects of antiretrovirals (ARVs) for the treatment of HIV managed in primary care?

Updated: Sep 07, 2018
  • Author: Jason F Okulicz, MD, FACP, FIDSA; Chief Editor: Michael Stuart Bronze, MD  more...
  • Print
Answer

Answer

Drug-drug interactions are a common concern. The issues involved in evaluating drug interactions are complex. This complexity is increased because ARVs, specifically PIs, NNRTIs, and the CCR5 antagonist, can cause or be affected by alterations in the activity of the cytochrome P450 enzyme system in the liver.

Details on these interactions are available via the topic Common Drug Interactions with Protease Inhibitors and in published guidelines. [3] The physician's role is to educate patients that ARVs have a high potential for significant drug interactions. A complete medication list, including any herbal, nutritional, and dietary supplements, should be reviewed at every visit.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!